South Carolina, 2004

Hail and Damaging Winds in South Carolina, June 12, 2004

June 12, 2004 · NWS CAE · 6 events in 5 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 12, 10:05 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 10:05 AM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 AM EDT SAT JUN 12 2004

.DISCUSSION...
BACKDOOR COLD FRONT OVER SOUTHERN NORTH CAROLINA LATE THIS MORNING AND
WILL ACROSS SOUTH CAROLINA THIS AFTERNOON. WITH GOOD HEATING...EXPECT
ATMOSPHERE TO BECOME MODERATELY TO STRONGLY UNSTABLE. CAPES 2000 TO
3000. LIFTED INDEX ALREADY AROUND MINUS 6 ACROSS THE SAV RIVER AREA.
WEAK SHEAR. COULD BE A FEW STRONG/SEVERE STORMS FOR THE
AFTERNOON/EVENING. HAVE ADJUSTED WINDS, CLOUD COVER AND TEMPS FOR
THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION...
UPPER RIDGE TO CONTINUE OVER THE REGION TODAY. BACK DOOR FRONT
CURRENTLY MOVING INTO NORTHERN NC...TO ROLL INTO REGION TODAY. OTHER
BOUNDARIES FROM PREVIOUS CONVECTION MAY PRECEDE FRONT AND PROVIDE
FOCUSING MECHANISM FOR SHOWER/THUNDERSTORM DEVELOPMENT AS WELL.
TIMING OF FRONTAL POSITION AND DAYTIME HEATING SUGGEST BETTER
CHANCES CENTRAL AND WESTERN FORECAST AREA (FA). GFS/ETA PUSH FRONT
TOWARDS THE CENTRAL SAVANNAH RIVER AREA BY TONIGHT. GFS KEEPS FRONT
THERE OR JUST SW OF FA SUNDAY...WHILE ETA TRIES TO BRING IT BACK
NORTH INTO CENTRAL FA. HENCE HIGHER MET POPS SUNDAY FOR CAE THAN MAV.
GFS HAS UPPER DISTURBANCE COMING UP FROM THE SW MONDAY WITH SURGE OF
MOISTURE/ISENTROPIC LIFT. ETA EITHER DISSIPATES FRONT OR LIFTS IT
NORTH OF FA. WILL GO WITH MODEL BLEND.

MODEL DIFFERENCES CONTINUE ON LOW IN GULF OF MEXICO.  GFS BRINGS IT
UP INTO FL PANHANDLE AND INTO OUR REGION TUESDAY...WHILE ETA KEEPS
IT BACK TOWARDS THE WESTERN GULF. CANADIAN IN BETWEEN. WILL NOT MAKE
ANY CHANGES BEYOND MONDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

LM
Hazardous weather outlook, Jun 12, 7:50 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT SAT JUN 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
850 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

The radar

The Columbia radar (KCAE), 19 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 12, 3:56 PM EST
Where
Richland County, Ft Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.017, -80.933

Fort Fackson MP's reported several trees down on the base.

Thunderstorm Wind, Barnwell

When
June 12, 7:20 PM EST
Where
Barnwell County, 2 mi E of Barnwell
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -81.333

Sheriff reported trees down east of Barnwell on hwy 64.

Hail, Newberry

When
June 12, 7:40 PM EST
Where
Newberry County, 14 mi SE of Newberry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.133, -81.450

Emergency manager reported 3/4 inch hail at Dreher Island.

Thunderstorm Wind, Edgefield

When
June 12, 7:45 PM EST
Where
Edgefield County, 3 mi ENE of Edgefield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.800, -81.867

SKYWARN spotter reported trees down on hwy 25 between Edgefield and Johnston.

Thunderstorm Wind, Lexington

When
June 12, 8:10 PM EST
Where
Lexington County, 3 mi WNW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.300

Sheriff reported trees down on hwy 378.

Thunderstorm Wind, Lexington

When
June 12, 8:30 PM EST
Where
Lexington County, 10 mi WNW of Lexington
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.033, -81.417

Public reported roof damage to home on Shull Island and that a pontoon boat was lifted onto another boat.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5395105, 5395107, 5395108, 5395106, 5395109, 5395197.